Allergic reaction to drug used to treat pulmonary hypertension

Treprostinil belongs to a category of drugs called prostacyclins, used to treat high blood pressure in the lungs, otherwise known as pulmonary arterial hypertension. It is available in an intravenous, subcutaneous, inhaled and oral form. The most common side effects of this drug are facial flushing, headache, joint and muscle pains and redness.

We have published a case where a 59 year old female who experienced an allergic reaction to both the intravenous and oral forms of treprostinil. She developed an itchy/blistery rash on her feet and hands along with an increased number of eosinophils in her blood. Eosinophils can be elevated in the blood from different causes like allergic reactions, infections, dermatological disorders, malignancies and drug reactions. All the other causes were excluded and this was assumed to be a drug induced reaction as her eosinophilia and her rash improved after discontinuing treprostinil. This is an example of a type 1 hypersensitivity reaction where the body responds to an allergen upon repeated exposure and produces antibodies that release substances called histamine, serotonin, prostaglandins and leukotrienes which can cause symptoms such as itching, skin rash, shortness of breath and anaphylaxis.

This highlights the importance of both physicians as well patients to be aware of this possible side effect of this drug and to seek medical attention if in doubt.

 

Publication

Cutaneous hypersensitivity and eosinophilia associated with treprostinil.
Das A, Shabbir A, Sehgal S, Highland KB
Pulm Pharmacol Ther. 2015 Sep 23

FacebooktwitterlinkedinmailFacebooktwitterlinkedinmail

Leave a Reply